Winter Storm, Central Yampa River Basin
- When
- February 3, 12:00 AM MST to February 5, 4:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A powerful winter storm produced snowfall amounts ranging from 5 to 12 inches across many of the valleys of western Colorado. The heaviest snowfall occurred across the higher elevations of the southwestern valleys from Pagosa Springs to Durango, with lesser amounts in the Cortez area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A powerful winter storm produced snowfall amounts ranging from 5 to 12 inches across many of the valleys of western Colorado. The heaviest snowfall occurred across the higher elevations of the southwestern valleys from Pagosa Springs to Durango, with lesser amounts in the Cortez area. The Grand Valley and Central Yampa River Basin generally received 5 to 7 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 9:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MST MON FEB 2 2004
.EVENING UPDATE...AT 9PM THE WARM ADVECTION BAROCLINIC LEAF IS
SPREADING INTO THE FOUR-CORNERS REGION WHILE THE SURFACE COLD FRONT
IS JUST EAST OF RENO. TIMING OF CURRENT FORECAST IS TOO FAST AND
WILL DELAY ONSET OF SNOW TILL MORNING. HEAVY SNOW AND BIGGER
ACCUMULATIONS TO OCCUR LATE TUESDAY AFTERNOON AND EVENING WITH THE
850-700MB LOW DEEPENING NEAR GRAND JUNCTION AND GOOD SNOWFALL SOUTH
OF THIS FEATURE. JET SUPPORT/UPPER DIFLUENCE/COLD ADVECTION ARE ALL
NOW LESS THAN PROGGED LAST NIGHT...AND ARE SUBTLY FURTHER SOUTH.
THEREFORE THE CENTRAL MTNS (GRAND MESA AND WEST ELKS) MAY ACCUMULATE
LESS SNOW THAN ORIGINALLY FORECAST AND WILL EVALUATE THIS FOR THE
MORNING FORECAST PACKAGE. RAMEY
.AFTERNOON DISCUSSION...
SHORT TERM (T0NIGHT THROUGH TUESDAY NIGHT)...NEXT STORM ON TRACK
WITH LOW PRESENTLY OFF THE CA/OR COAST. GOOD ENERGY IS PUSHING
AROUND THE BOTTOM OF THE CIRCULATION AND SPREADING ACROSS THE GREAT
BASIN EARLY THIS AFTERNOON. THE LOW IS FORECAST TO MOVE ACROSS THE
GREAT BASIN AND OVER THE FOUR-CORNERS REGION BY TUE EVENING.
HIGH LEVEL CLOUD DECK AHEAD OF THE SYSTEM HAS MOVED OVER THE FORECAST
AREA. DEEPER MOISTURE FOLLOWS FOR PLENTY OF CLOUDS UNTIL THE
BETTER ACTION BEGINS LATE THIS EVENING. MANY INGREDIENTS COME
TOGETHER FOR A SIGNIFICANT SNOW EVENT WITH THE SOUTHERN PORTION OF
THE FORECAST AREA FAVORED. UPPER JET SWINGS AROUND THE TROUGH FOR
GOOD AREA OF UPPER LEVEL DIVERGENCE BY AROUND 06Z TONIGHT. AS THE
TROUGH/LOW APPROACHES FROM THE WEST DYNAMICS INCREASE LATE TONIGHT
INTO TUE. GOOD SOUTHWEST FLOW PRECEDES THE LOW...BUT STRONGEST FLOW
REMAINS SOUTH OF THE AREA KEEPING THE OROGRAPHIC COMPONENT MODEST...
BUT BEST OVER THE SOUTHERN SLOPES OF THE SAN JUANS AND ABAJOS WHERE
WINDS AND ISENTROPIC UPGLIDE THE STRONGEST. THE WINDS DIMINISH BY
MIDDAY TUE...BUT INSTABILITY WILL KEEP WINDS GUSTY THROUGH THE DAY AS
SURFACE LOW TRACKS SOUTH OF THE FORECAST AREA. THE 700 MB LOW TRACKS
OVER THE FORECAST TUE EVENING WITH THE FAVORED AREA BECOMING MORE
NORTHERLY. HILITES FOR THE NORTHERN MOUNTAINS MAY BE NEEDED LATER.
HAVE UPGRADED WATCH TO WARNING OVER SOUTHERN AND MOUNTAINS...THE
GRAND MESA AND CO ZONES 22 AND 23...WENT WITH ADVISORY FOR OTHER
SOUTHERN VALLEYS AND...CO AND EAST UT TAVAPUTS PLATEAU. EH
LONG TERM (WEDNESDAY-MONDAY)...
SOME WRAPAROUND MOISTURE WILL STILL EXIST OVER WESTERN COLORADO
ON WEDNESDAY FROM DEPARTING STRONG SYSTEM. LINGERING SNOW SHOWERS
CAN BE EXPECTED IN THE CENTRAL AND SOUTHERN MOUNTAINS ON WEDNESDAY
AS THE BROAD UPPER TROF SLOWLY MOVES OUT. A SECONDARY WAVE
BEHIND THE INITIAL LOW LOOKS TO DROP SOUTHWARD INTO NORTHERN ARIZONA
WEDNESDAY AFTERNOON AND NIGHT, MAINTAINING A GENERALLY UNSETTLED
PATTERN THROUGH THURSDAY. COOL AND CLOUDY CONDITIONS WILL PREVAIL
THROUGH THE END OF THE WORK WEEK, WITH MOST OF THE ENERGY FOCUSED
WEST AND SOUTH OF OUR CWA. NOT MUCH IN THE WAY TO FOCUS
PRECIPITATION ON WEDNESDAY AND THURSDAY ONCE WRAPAROUND MOISTURE
DISSIPATES, SO OVERALL TREND WILL BE FOR A DECREASING CHANCE OF
SNOW FROM WEST TO EAST. BA
CONFIDENCE BEYOND THURSDAY DECREASES AS MODELS SHOW INCREASING
AMPLIFICATION. APPROACHING PACIFIC NORTHWEST FRONT GETS SEVERELY
SPLIT AND FORMS A CLOSED LOW. THE GFS SHOWS IT OVER NEVADA ON
SATURDAY MORNING...THEN INTO ARIZONA BY SUNDAY AFTERNOON. THE
ECMWF SHOWED THE CLOSED UPPER LOW OVER THE FOUR CORNERS ON SUNDAY
MORNING. FAIRLY CONFIDENT THAT THIS WAVE WOULD NOT HAVE MUCH
MOISTURE REGARDLESS WHAT MODEL SOLUTION ANYONE CHOOSES. EXPECT BELOW
NORMAL TEMPERATURES AS FLOW ALOFT WILL GENERALLY BE FROM THE NORTH.
BROAD BRUSH THE EXTENDED PERIOD WITH CHANCE POPS FOR THE MOUNTAINS
WITH THE HIGHEST CHANCES CENTERED OVER THE SAN JUAN MOUNTAINS. BUT
NO BIG STORMS WILL BE EXPECTED THROUGH THE EXTENDED PERIOD. PF
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TUESDAY AND TUESDAY NIGHT FOR
ZONES 9/12/17/18/19/22/23/
WINTER WEATHER ADVISORY TUESDAY AND TUESDAY NIGHT FOR
ZONES 3/14/20/21
.UT...WINTER STORM WARNING TUESDAY AND TUESDAY NIGHT FOR
ZONE 28.
WINTER WEATHER ADVISORY TUESDAY AND TUESDAY NIGHT FOR
ZONES 22/25/29
&&
EH/BA/PF/JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON FEB 2 2004 COZ001-002-004>008-010-011-013-UTZ023-024-027-031300- ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY- LOWER YAMPA RIVER BASIN-UPPER YAMPA RIVER BASIN- 600 AM MST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND NORTHWESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...SNOW IS LIKELY ON TUESDAY WITH LIGHT TO MODERATE ACCUMULATIONS...BUT HEAVY SNOW IS NOT EXPECTED. WEDNESDAY AND THURSDAY...SCATTERED SNOW SHOWERS WILL CONTINUE WITH LIGHT ACCUMULATIONS POSSIBLE IN THE MOUNTAINS. FRIDAY THROUGH SUNDAY...A CHANCE OF SNOW SHOWERS WILL BE POSSIBLE IN THE MOUNTAIN AREAS FOR THE WEEKEND. BUT NO BIG STORMS ARE EXPECTED TO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ003-009-012-014-017>023-UTZ022-025-028-029-031300- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... A STRONG PACIFIC STORM SYSTEM WILL SPREAD SNOW BY LATE TONIGHT. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE STORM THAT ARRIVES LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... TUESDAY...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE POSSIBILITY OF HEAVY SNOW FOR THE MOUNTAINS AND VALLEYS. GUSTY WINDS IN THE MOUNTAINS WILL CAUSE EXTENDED PERIODS OF WHITEOUT CONDITIONS. WEDNESDAY AND THURSDAY...SCATTERED SNOW SHOWERS WILL CONTINUE WITH LIGHT ACCUMULATIONS POSSIBLE IN THE MOUNTAINS. FRIDAY THROUGH SUNDAY...A CHANCE OF SNOW SHOWERS WILL BE POSSIBLE IN THE MOUNTAIN AREAS FOR THE WEEKEND. BUT NO BIG STORMS ARE EXPECTED TO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387870, 5387871, 5387872, 5387873, 5387874.